Over-the-counter hormonal dietary supplements may promote prostate cancer progression

January 16th, 2008 - 12:47 pm ICT by admin  

Washington, Jan 16 (ANI): US researchers have discovered that the hormonal components in over-the-counter dietary supplements might promote the progression of prostate cancer and decrease the effectiveness of anti-cancer drugs.

The study, led by Dr. Shahrokh Shariat, a resident in urology at the UT Southwestern Medical Centre, suggests that patients should inform their doctors about any herbal or hormonal dietary supplements they are taking or considering taking.

Physicians need to ask their patients not only about the prescription drugs they may be taking, but perhaps even more importantly about the over-the-counter drugs and supplements, which may have a profound impact on certain health conditions, said Dr. Claus Roehrborn, chairman of urology at UT Southwestern and one of the studys authors.

The investigation was started when two patients being seen by UT Southwestern doctors developed aggressive prostate cancer within months of starting daily consumption of the same dietary supplement.

Both men purchased the same product, one to develop stronger muscles and enhance sexual performance, the other to gain muscle.

The researchers, then, analysed the supplement.

The analysis found that the products label listed ingredients that were not present, misrepresented the concentrations of the ingredients present and failed to list all the steroid hormones contained in the product.

Hormone analysis revealed that the supplement contained testosterone and estradiol, a sex hormone.

Researchers then tested the effect of the product on human prostate cancer-cell lines. The product proved to be a more potent stimulator of cancer-cell growth than testosterone.

Additionally, attempts to stop the cancer-cell growth with increasing concentrations of the anti-cancer drug bicalutamide proved to be futile.

Bicalutamide is an oral nonsteroidal anti-androgen used to treat prostate cancer. The fact that this supplement caused the drug to be less effective is very troubling, Shariat said.

The study is published in Clinical Cancer Research. (ANI)

Tags: , , , , , , , , , , , , , , , , , , ,

Posted in Health Science |